Alert archive / North Dakota / Wind Chill Advisories in 2017

Wind Chill Advisory 11, NWS Grand Forks, ND

March 10, 2017Cavalier County, Pembina County, Towner County, North Dakota; Kittson County, Lake of the Woods County, Roseau County, Minnesota

NWS Grand Forks, ND issued this wind chill advisory at Mar 10, 2017, 2:27 PM CST for Cavalier County, Pembina County, Towner County, North Dakota; Kittson County, Lake of the Woods County, Roseau County, Minnesota. It took effect at Mar 11, 2017, 12:00 AM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 10, 2017, 2:27 PM CST (20:27 UTC)
In effect from
Mar 11, 2017, 12:00 AM CST
Expired
Mar 11, 2017, 6:40 AM CST
In force
7 hr
Issued by
NWS Grand Forks, ND

Counties Kittson County, MN, Lake of the Woods County, MN, Roseau County, MN, Cavalier County, ND, Pembina County, ND, Towner County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 138 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.5 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2017-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2017-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -70 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1198 m above ground
0-6 km bulk shear
91 kt
0-1 km storm-relative helicity
-70 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

993 
WWUS43 KFGF 102027
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
227 PM CST Fri Mar 10 2017

MNZ004>006-NDZ006>008-111400-
/O.NEW.KFGF.WC.Y.0011.170311T0600Z-170311T1400Z/
Kittson-Roseau-Lake Of The Woods-Towner-Cavalier-Pembina-
Including the cities of Hallock, Karlstad, Lancaster, Roseau, 
Warroad, Greenbush, Baudette, Cando, Langdon, Cavalier, Walhalla,
Drayton, Pembina, Neche, and St. Thomas
227 PM CST Fri Mar 10 2017

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
CST SATURDAY...

The National Weather Service in Grand Forks has issued a Wind
Chill Advisory, which is in effect from midnight tonight to 8 AM
CST Saturday. 

* WIND CHILL VALUES...Expect wind chills to range from 20 below
  zero to 30 below zero between midnight and 8 AM Saturday, with 
  the coldest wind chills occurring around 4 AM Saturday. 

* IMPACTS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind chill advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$
Speicher
3 follow-up statements
991 
WWUS43 KFGF 110328
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
928 PM CST Fri Mar 10 2017


MNZ004>006-NDZ006>008-111130-
/O.CON.KFGF.WC.Y.0011.170311T0600Z-170311T1400Z/
Kittson-Roseau-Lake Of The Woods-Towner-Cavalier-Pembina-
Including the cities of Hallock, Karlstad, Lancaster, Roseau, 
Warroad, Greenbush, Baudette, Cando, Langdon, Cavalier, Walhalla,
Drayton, Pembina, Neche, and St. Thomas
928 PM CST Fri Mar 10 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST
SATURDAY...

* WIND CHILL VALUES...Expect wind chills to range from 20 below 
  zero to 30 below zero between midnight and 8 AM Saturday, with 
  the coldest wind chills occurring around 4 AM Saturday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind chill advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$
551 
WWUS43 KFGF 111034
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
434 AM CST Sat Mar 11 2017

MNZ004>006-NDZ006>008-111400-
/O.CON.KFGF.WC.Y.0011.000000T0000Z-170311T1400Z/
Kittson-Roseau-Lake Of The Woods-Towner-Cavalier-Pembina-
Including the cities of Hallock, Karlstad, Lancaster, Roseau, 
Warroad, Greenbush, Baudette, Cando, Langdon, Cavalier, Walhalla,
Drayton, Pembina, Neche, and St. Thomas
434 AM CST Sat Mar 11 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST THIS
MORNING...

* WIND CHILL VALUES...Expect wind chills to range from 20 below
  zero to 30 below zero through 8 AM Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind chill advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$
104 
WWUS43 KFGF 111240
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
640 AM CST Sat Mar 11 2017

MNZ004>006-NDZ006>008-111345-
/O.CAN.KFGF.WC.Y.0011.000000T0000Z-170311T1400Z/
Kittson-Roseau-Lake Of The Woods-Towner-Cavalier-Pembina-
Including the cities of Hallock, Karlstad, Lancaster, Roseau, 
Warroad, Greenbush, Baudette, Cando, Langdon, Cavalier, Walhalla,
Drayton, Pembina, Neche, and St. Thomas
640 AM CST Sat Mar 11 2017

...WIND CHILL ADVISORY IS CANCELLED...

The National Weather Service in Grand Forks has cancelled the
Wind Chill Advisory.

The wind chill advisory was no longer meeting the criteria for a 
wind chill advisory. So the advisory has been cancelled. 

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Mar 10, 2:26 PM CST, 1 minute earlier.

Area forecast discussion, Mar 10, 2:26 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Grand Forks ND
226 PM CST Fri Mar 10 2017

.SHORT TERM...(This evening through Saturday)
Issued at 224 PM CST Fri Mar 10 2017

Forecast challenges for short term period will focus on wind chill
headlines across the north and light snow potential across
central ND. Northerly sfc flow to continue throughout the night
and will combine with overnight lows in the 10 below to 15 below
range north of Hwy 2 to bring wind chill advisory range Apparent
Ts back to the far northern tier of zones. Coldest Apparent Ts in
the 06Z to 13Z timeframe but will go through 14Z as latest grid
update keeps LOW County in a bit longer. Advisory to be issued
with aftn forecast pkg.

WV imagery indicates an upper wave currently extending from SW
Sask through NW Montana. 12Z GFS 1.5 PV surface pressure
advection aligns nicely with wave depicted on WV imagery. 1.5 PV
surface weakens eastern extent of wave as it moves through ND
tonight while strengthening it over central ND down into SD.
Furthermore, 285K isentropic sfc shows decent lift across central
ND that is cut off along and east of about a Rugby to Fingal line,
where isentropic sfc winds parallel isobars, thus keeping best
ascent west of our CWA. This combined with continuous NE flow and
a very dry airmass to overcome, prefer HRRR guidance that keeps
QPF mainly west of CWA. Blended solutions do bring low POPs into
western counties however very little QPF, generally less than 0.5
inches snow accum in the swrn zones. This solution looks very
reasonable and therefore using CONSSHORT POPs, SuperBlend QPF but
would not be surprised to have only flurries across the western
edges of those counties. Daytime highs Saturday similar to
today...ranging from the single digits to mid teens above zero.

.LONG TERM...(Saturday night through Friday)
Issued at 224 PM CST Fri Mar 10 2017

Models are showing a short wave diving from northwest to southeast
Sunday into Sunday night, glancing our far southern FA. Yesterday
this wave was further west and now today it has shifted a little
further to the east again. Models are showing precipitable water
values rising to a little above a quarter inch and they also show
mesoscale and synoptic lift occurring together for a time. On the
flip side, the area has been stuck in a colder and drier regime. By
Sunday and Sunday night, the sfc ridge is further east, but there is
still a drier east to northeast sfc wind component.

After running snow amounts from the new QPF forecasts, areas along
the ND/SD border have increased slightly from the previous forecast.
This gives areas along the ND/SD border 4 to 5 inches, and possibly
up to 6 inches of snow. This being only the second model run showing
much of anything across the far southern FA, and the fact that it
could take a while to overcome the dry air, will lean more toward
the 3 to 5 inch totals being more accurate. Also the GEFS plumes for
this area are still only showing 3 to 4 inches of snow. Therefore,
at this time, do not plan on a winter storm watch for the southern
FA Sunday into Sunday night.

After this system moves off, most of the rest of the week is looking
pretty quiet. The 500mb flow remains mainly from the northwest, and
temperatures will stay on the cooler side until Wednesday. By
Wednesday, the 500mb ridge builds in with 850mb temps rising quite
nicely. This results in a return to above normal temps again for Wed
through Fri. Guidance brought in some pcpn chances again by Thursday
night into Friday, but confidence a little lower by then.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1253 PM CST Fri Mar 10 2017

VFR...mid/high cloud will spread east through the period and a
wave will bring a swath of snow to central ND...remaining east of
DVL. Lower VFR cigs possible aft 12Z as system moves through to
west, but dry NE sfc flow should keep cigs VFR.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Chill Advisory from midnight tonight to 8 AM CST Saturday
     for NDZ006>008.

MN...Wind Chill Advisory from midnight tonight to 8 AM CST Saturday
     for MNZ004>006.

&&

SHORT TERM...Speicher
LONG TERM...Godon
AVIATION...Speicher
Hazardous weather outlook, Mar 10, 6:36 AM CST, 7 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
636 AM CST Fri Mar 10 2017

MNZ001>009-013>017-022>024-027-028-032-NDZ006>008-014>016-026-027-
029-030-054-111245-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wadena-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Nelson-
Grand Forks-Steele-Traill-Western Walsh County-
636 AM CST Fri Mar 10 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

A wind chill advisory is in effect until 9 am Fri. Expect wind
chills of 25 to 35 below zero roughly north of a line from Wadena
to Fargo to Maddock ND.

A wind chill advisory may be needed for late tonight and Saturday
morning over the northern Red River Valley roughly for the
northern two tiers of counties along the International border.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A wind chill advisory may be needed for late tonight and Saturday
morning over the northern Red River Valley roughly for the
northern two tiers of counties along the International border.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ029>031-040-NDZ024-028-038-039-049-052-053-111245-
Wilkin-West Otter Tail-East Otter Tail-Grant-Eddy-Griggs-Barnes-
Cass-Ransom-Sargent-Richland-
636 AM CST Fri Mar 10 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Snow is expected over the southwest half of the Red River Valley.
Three to five inches of snow will be possible over the far
southwest zones for Sun and Sun night. Less snow is expected
elsewhere. Winter weather advisories may be needed for the
south and west zones for Sun and Sun night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JH

Nearby

Wind Chill Advisories in North Dakota, 2017Wind Chill Advisories in Minnesota, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.